Illinois, 2022

Flash Flood and Flood in Illinois, May 13, 2022

May 13, 2022 · NWS ILX · 3 events in 2 counties and zones

A slow-moving cold front interacting with a seasonably warm and moist airmass triggered a broken line of strong to severe thunderstorms across west-central Illinois during the late afternoon and early evening of May 13th. One of the strongest cells within the line dropped golf ball-sized hail near Brooklyn in Schuyler County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving cold front interacting with a seasonably warm and moist airmass triggered a broken line of strong to severe thunderstorms across west-central Illinois during the late afternoon and early evening of May 13th. One of the strongest cells within the line dropped golf ball-sized hail near Brooklyn in Schuyler County. Other storms produced excessive rainfall rates that led to minor flash flooding across portions of Schuyler and Fulton Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 2:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 13, 2:05 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
305 PM CDT Fri May 13 2022

.SYNOPSIS...
Issued at 305 PM CDT Fri May 13 2022

A cold front will approach the area later today. Storms will
develop ahead of the front later this afternoon into evening
across west-central Illinois. A few of these storms could become
strong to severe mainly west of I-55 with damaging winds, large
hail, and heavy rainfall being the main threats. Temperatures will
remain warm for the start of the weekend, but will gradually cool
back to near normal values by early next week.

&&

.SHORT TERM...(through tonight)
ISSUED AT 305 PM CDT Fri May 13 2022

Another unseasonably warm day is ongoing out there with temperatures
as of 3 PM sitting in the upper 80s to low 90s. After a little
relief from very humid conditions the past few days, dewpoints are
back on the rise this afternoon especially along and west of I-55.
However, east of I-55 dewpoints remain much lower in the 50s.

A cold front currently stretched from central Wisconsin
southwestward into central Missouri will approach the area later
this afternoon into evening. Full sunshine and a moist airmass over
the Middle Mississippi River Valley has allowed SBCAPE to build
upwards of 2-4k J/kg in southeast Missouri and western Illinois. We
remain somewhat capped here locally early this afternoon, but mid-
level cooling will help erode this here soon. High resolution
guidance suggests most of the storm activity should enter west-
central IL sometime between 5-7 PM, though some showers have
developed in northwest IL. Weak shear should limit the longevity of
storms, with more pulse-like, multicell convection expected.
Damaging winds appear to be the main threat, though moderately steep
lapse rates will support large hail as well. Heavy rainfall is also
a concern with weak steering flow and PWATs between 1.5-1.75".

Storm activity should wane closer to midnight as it moves toward the
IL River Valley into a less favorable environment. Overnight lows
will be mild with values in the 60s expected.

&&

.LONG TERM...(Saturday through Friday)
ISSUED AT 305 PM CDT Fri May 13 2022

Upper-level flow remains weak going into the weekend with a blocking
pattern still in place. Scattered shower and thunderstorm activity
will be possible east of I-55 on Saturday likely firing along any
remnant outflow boundaries from this evenings convection. A subtle
shortwave trough may come into play by late morning or early
afternoon, helping aide storm development. Similar to today,
instability will be plentiful with dewpoints in the 60s. However,
wind shear will be weak leading to pulse convection. A few strong
storms capable of damaging winds, large hail, and heavy rainfall
will be the main threats.

An upper trough working into southern Canada will finally work to
break down the blocking pattern going into Sunday. A bit of energy
associated with the trough will roll through the lower Midwest on
Sunday, sending a stronger cold front through the area. Another
round of strong to severe storms appears possible east of the IL
River by the afternoon and evening hours. A slight risk remains in
place for this period.

Cooler and drier conditions set up for the start of the new week
with northwest flow aloft. Occasional chances for showers and storms
look to return midweek onward as flow aloft becomes more zonal.
Temperatures will gradually warm by the middle to end of next week,
with the CPC's 6-10 day outlook showing a 40-60% chance of warmer
than normal temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1215 PM CDT Fri May 13 2022

Scattered storms become more likely west of I-55 this evening as a
cold front approaches the region. Introduced TEMPO groups at PIA and
SPI to account for thunderstorms, with less certainty in storm
activity further east. Some of the storms west of the IL River could
be strong to severe with damaging winds and hail being the main
hazards. Winds around 10 kts or less will persist through today
before becoming light and variable overnight. Winds flip around to
the northwest by tomorrow, but will still remain light.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...NMB
Hazardous weather outlook, May 13, 2:19 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
319 PM CDT Fri May 13 2022

ILZ027>031-036>038-040>043-047>053-142030-
Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
319 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are expected to develop near the Mississippi River
late this afternoon, then move east. Some of the storms may be
strong to locally severe, especially west of the Illinois River,
with damaging winds and large hail being the primary hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Scattered thunderstorms are expected on Saturday, mainly near and
east of I-55, and again Sunday afternoon and evening. The best
chances for any strong storms will be on Sunday, in areas near and
south of I-72.

Minor flooding on the Illinois River from Havana to Beardstown will
continue for several more days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, with the most likely
time frame between 5 pm and 9 pm.

ILZ044>046-054>057-061-142030-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
319 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected to move into the area after
midnight. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Scattered thunderstorms are expected on Saturday, and again Sunday
afternoon and evening. Some of the storms may be on the strong side.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-142030-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
319 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected to move into the area after
midnight. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Scattered thunderstorms are expected on Saturday, and again Sunday
afternoon and evening. Severe thunderstorms will be possible on
Sunday.

Lingering flooding on the Wabash River is expected to subside on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

NMB

The radar

The Lincoln radar (KILX), 118 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Schuyler

When
May 13, 5:00 PM CST to 5:05 PM CST
Where
Schuyler County, 3 mi SE of Brooklyn
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.199, -90.730

Flash Flood, Fulton

When
May 13, 6:00 PM CST to 9:00 PM CST
Where
Fulton County, 1.16 mi N of Avon to 0.4 mi NE of Avon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.687, -90.431

Gallett Creek spilled out of its banks and flooded a few low-lying rural roads across far northwestern Fulton County just north of the town of Avon.

Flood, Schuyler

When
May 13, 6:45 PM CST to 9:45 PM CST
Where
Schuyler County, 2.49 mi W of Littleton to 1.74 mi W of Littleton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.237, -90.666

Water was flowing across the road at Illinois Route 101 and White Frame Road just west of Littleton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030464, 1030462, 1030463.